Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 31, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 13, 2017, 4:07 AM CDT for Ransom County, Sargent County, North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 4:07 AM CDT (09:07 UTC)
- Expired
- Jun 13, 2017, 5:00 AM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Ransom County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 106 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 4:59 AM CDT | HAIL 1 | 3 Wsw Forman, ND | HAIL FROM DIME TO QUARTER SIZED FELL OVER A 3 TO 4 MINUTE PERIOD ACROSS PORTIONS OF CENTRAL FORMAN TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2821 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
360
WUUS53 KFGF 130907
SVRFGF
NDC073-081-131000-
/O.NEW.KFGF.SV.W.0031.170613T0907Z-170613T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
407 AM CDT TUE JUN 13 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Ransom County in southeastern North Dakota...
Sargent County in southeastern North Dakota...
* Until 500 AM CDT.
* At 405 AM CDT, severe thunderstorms were located along a line
extending from near Merricourt City to near Ellendale to near Hecla
to near Houghton to near Groton, moving northeast at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Wind damage is also
likely to mobile homes, roofs, and outbuildings.
* Locations impacted include...
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland and Sheldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 9801 4628 9801 4628 9803 4663 9803
4663 9753 4657 9742 4643 9735 4614 9726
4606 9726 4594 9742
TIME...MOT...LOC 0905Z 216DEG 44KT 4613 9879 4604 9844 4587 9819 4573
9811 4553 9805
HAIL...1.00IN
WIND...70MPH
$$
SPEICHER1 follow-up statement
830
WWUS53 KFGF 131003
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
503 AM CDT TUE JUN 13 2017
NDC073-081-131012-
/O.EXP.KFGF.SV.W.0031.000000T0000Z-170613T1000Z/
Ransom ND-Sargent ND-
503 AM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR RANSOM AND SARGENT COUNTIES
HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
However a follow up warning has been issued to the northeast and
still includes portions of Ransom and Sargent counties.
LAT...LON 4594 9801 4628 9801 4628 9803 4663 9803
4663 9753 4657 9742 4643 9735 4614 9726
4606 9726 4594 9742
TIME...MOT...LOC 1002Z 216DEG 44KT 4668 9821 4659 9786 4642 9761 4628
9753 4608 9747
$$
SPEICHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:02 AM CDT, 5 minutes earlier.
Area forecast discussion, Jun 13, 4:02 AM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 402 AM CDT Tue Jun 13 2017 .SHORT TERM...(Today and tonight) Issued at 401 AM CDT Tue Jun 13 2017 A bowing MCS will bring the first round of storms and showers early this morning. Damaging wind threat is the primary concern for the southernmost areas in the forecast area this morning as a strong rear inflow jet propels this system northeast from South Dakota. Other than wind threat, high resolution models are indicating that this system could bring up to several inches of rain. This, combined with strong moisture transport, low level jet forcing, and high precipitable water values, could lead to localized flash flood threat with the second round of storms this evening. The convective allowing models have come into better agreement regarding the MCS evolution and the timing of the second round of afternoon/evening thunderstorms development. Most indicate the MCS clearing out of eastern North Dakota and the southern RRV around mid day to early afternoon. There is also better synoptic model agreement regarding the track of the surface low center, which will remain to our west, and eventually northwest, through the evening. Remnant cloud cover may delay surface heating initially, but aforementioned moisture and dew points in the 60s will help MUCAPE values rise into the 3000-4000 J/kg by mid afternoon. Once the cap erodes with decreasing 700 mb temperatures, the aforementioned ingredients, combined with 0-6 km bulk shear values of 45-60 kts, an 850mb jet streak, and the approaching surface low center will likely allow for some initial discrete cell development in the afternoon. Initiation of the second round of storms could begin as early as mid day but becomes more likely as the afternoon continues with coverage increasing heading into the evening. Large hail, damaging winds, a few tornadoes, and localized flash flooding are all threats possible late this afternoon and through the evening hours. Storms will clear out gradually from west to east as the cold front moves in overnight. .LONG TERM...(Wednesday through Monday) Issued at 401 AM CDT Tue Jun 13 2017 Long term period begins with a closed upper low over NW ND-SE Sask region that lifts north northwest into central MB by noon Thursday. Rain showers and isolated TS will remain across the northern third of the CWA as the low lifts into MB. The upper low then moves into NW Ontario over the next 24-hr period (by noon Friday), with cyclonic flow across the north keeping some isolated showers in the north and northeastern zones prior to 06Z Friday. With zonal flow aloft, a short wave trough moves into ern ND Fri afternoon. ECMWF/GFS fairly consistent with POPs across ern ND and the northern valley however the ECMWF is a bit quicker moving the SWT through. The zonal pattern will keep chances of rain showers across far northern zones through noon Saturday, when a sharper SWT and more NW flow pattern brings chances of rain showers across the entire CWA. Weak instability across southern zones will bring a chance for isold TS across the south Sat PM. Low POPs will remain thorugh Sun as the NW flow pattern brings a series of weaker SWTs across mainly the north. A low amplitude upper ridge begins to build, per GFS, over Alberta by noon Sun...and Sun night into Tue should be dry for all but the far northeast where cyclonic flow associated with low pressure over Ontario continues to bring low chances of activity over Lake of the Woods. Daytime highs will be in the 70s and 80s early in the period and generally be in the 70s Saturday and beyond...with cooler temps across the far north. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1128 PM CDT Mon Jun 12 2017 High resolution models continue to show one round of showers/storms moving through most of the TAF sites during the morning hours. Went ahead and updated the VC mention to go more of the predominant type for a 3 hour window as this moves through. Not totally confident on this, but later shifts can scale back if need be. Only went thunder at KFAR, with showers elsewhere. Thinking there should be a break until later afternoon and early evening, when more showers/storms will form. Best potential still appears to be at KFAR, but only went with VCTS at most TAF sites to cover this. Winds still appear to be pretty gusty, especially by late morning into the afternoon. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...BP LONG TERM...Speicher AVIATION...Godon
Hazardous weather outlook, Jun 12, 4:47 AM CDT, 23 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 447 AM CDT Mon Jun 12 2017 MNZ002-003-022-027>032-040-NDZ028>030-038-039-049-052-053-131000- Norman-Clay-Mahnomen-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland- 447 AM CDT Mon Jun 12 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms are possible across portions of eastern North Dakota and west central Minnesota. The best chance for nocturnal thunderstorms will be along and west of the Sheyenne River. A few strong storms are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is an increasing risk for severe thunderstorms late Tuesday afternoon into Tuesday night across southeastern North Dakota and west central Minnesota. Large hail, damaging winds, and tornadoes are possible. The greatest potential for strong tornadoes exists in the far southern Red River valley into west central Minnesota. There will be periods of showers and thunderstorms across the region from Thu through next Mon. .SPOTTER INFORMATION STATEMENT... Spotter activation is probable Tuesday into Tuesday night. MNZ001-004-005-007>009-013>017-023-024-NDZ006>008-014>016-024-026- 027-054-131000- West Polk-Kittson-Roseau-West Marshall-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- South Beltrami-South Clearwater-Hubbard-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks- Western Walsh County- 447 AM CDT Mon Jun 12 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Showers and thunderstorms are possible across the Devils Lake basin late tonight. A few isolated strong storms are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for severe thunderstorms late Tuesday afternoon through Tuesday night across northeastern North Dakota and most of northwest Minnesota. Large hail and damaging winds will be the primary threat, although tornadoes are possible. There will be periods of showers and thunderstorms across the region from Thu thorugh next Mon. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible Tuesday into Tuesday night. MNZ006-131000- Lake Of The Woods- 447 AM CDT Mon Jun 12 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for severe thunderstorms Tuesday evening and Tuesday night. Large hail and damaging winds are possible with the strongest storms. There will be periods of showers and thunderstorms across the region from Thu through next Mon. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible. Speicher
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 4:58 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Sargent | 62 min |
| Jun 13, 5:44 AM CDT | Special Weather Statement | FGF | Cass, Steele, Traill | 46 min |
| Jun 13, 9:51 AM CDT | High Wind Warning | FGF | Grand Forks, Pembina, Walsh | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.